Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Pueblo, CO

August 16, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 1997, 1:04 PM MDT for El Paso County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 1:04 PM MDT (19:04 UTC)
Expired
Aug 16, 1997, 2:05 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS1 KPUB 161905 RRA
SVRPUB
COC041-162005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
104 PM MDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 205 PM MDT
 
* SOME LOCATIONS AFFECTED
  HIGHWAY 94 BETWEEN ELLICOTT AND YODER THROUGH 145 PM MDT

* AT 104 PM MDT RADAR SHOWED A SEVERE STORM 3 MILES NORTHWEST OF
  YODER MOVING EAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:20 AM MDT, 10 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 2:20 AM MDT, 10 hours 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
220 AM MDT SAT AUG 16 1997

CHALLENGES TODAY ARE HIGH TEMPERATURES AND PRECIPITATION CHANCES.
LITTLE CHANGE PROGGED IN UPPER FLOW/HEIGHTS/THICKNESS/TEMPS TODAY...THUS
BELIEVE HIGHS WILL BE ABOUT THE SAME TODAY ESPECIALLY WITH SOME PREFROPA
WARMING ACROSS SE PLAINS AND DOWNSLOPE FLOW.  MODELS STILL SKIMPY ON
MOISTURE ACROSS SRN CO TODAY.  SURFACE MOISTURE ALSO LACKING WITH CURRENT
DEWPOINTS NO HIGHER THAN MID 50S.  WITH WARM TEMPS ALOFT PROGGED...
LIMITED DYNAMICS/FORCING AND FRONT EXPECTED TO REMAIN TO OUR NORTH DURING
1ST PERIOD...BELIEVE THUNDERSTORMS CHANCES QUITE LOW.  MAY STILL MENTION
ISOLD ACROSS MOUNTAIN ZONES IN LIGHT OF WHAT DEVELOPED YESTERDAY AND SINCE
THE ATMOSPHERE PROGGED TO BE SLIGHTLY MORE UNSTABLE TODAY.    SR

In the hours before

Special weather statement, Aug 16, 11:30 AM MDT, 1 hour 34 minutes before
COZ060>081-170600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SAT AUG 16 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
MOUNTAINS THIS AFTERNOON AND EVENING.  SPOTTER ACTIVATION WILL NOT BE
NECESSARY.
Special weather statement, Aug 16, 12:41 PM MDT, 23 minutes before
COZ071-072-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1241 PM MDT SAT AUG 16 1997

...STRONG THUNDERSTORMS DEVELOPING IN EASTERN EL PASO COUNTY...

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ALONG HIGHWAY 94 BETWEEN
THE COMMUNITIES OF ELLICOTT AND RUSH THROUGH 130 PM MDT.

AT 1240 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5
MILES NORTHWEST OF YODER...NEAR ELLICOTT AND 2 MILES NORTH OF RUSH.
THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND BRIEF
HEAVY RAINFALL.

7

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:40 PM MDTSevere Thunderstorm WarningPUBPueblo60 min
Aug 16, 4:35 PM MDTSevere Thunderstorm WarningPUBOtero60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.